Model migration schedules incorporating student migration peaks

Wilson, Tom (2010) Model migration schedules incorporating student migration peaks. Demographic Research, 23 191-221. doi:10.4054/DemRes.2010.23.8

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads

Author Wilson, Tom
Title Model migration schedules incorporating student migration peaks
Journal name Demographic Research   Check publisher's open access policy
ISSN 1435-9871
Publication date 2010-07-27
Sub-type Article (original research)
DOI 10.4054/DemRes.2010.23.8
Open Access Status DOI
Volume 23
Start page 191
End page 221
Total pages 31
Place of publication Rostock, Germany
Publisher Max-Planck-Institut fuer Demografische Forschung
Collection year 2011
Language eng
Abstract This paper proposes an extension of the standard parameterized model migration schedule to account for highly age-concentrated student migration. Many age profiles of regional migration are characterized by sudden 'spiked' increases in migration intensities in the late teenage years, which are related to leaving school, and, in particular, to entry into higher education. The standard model schedule does not appear to be effective in describing the pattern at these ages. This paper therefore proposes an extension of the standard model through the addition of a student curve. The paper also describes a relatively simple Microsoft Excel-based fitting procedure. By way of illustration, both student peak and standard model schedules are fitted to the age patterns of internal migration for two Australian regions that experience substantial student migration. The student peak schedule is shown to provide an improved model of these migration age profiles. Illustrative population projections are presented to demonstrate the differences that result when model migration schedules with and without student peaks are used. © 2010.
Keyword United States
Age patterns
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Geography, Planning and Environmental Management Publications
Official 2011 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 5 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 5 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Sun, 15 Aug 2010, 00:05:56 EST